Virginia, 2016

Hail and Damaging Wind in Virginia, August 31, 2016

August 31, 2016 · NWS RNK · 2 events in 2 counties and zones

Showers and thunderstorm developed ahead of an approaching cold front. A couple of these storms increased to severe levels, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorm developed ahead of an approaching cold front. A couple of these storms increased to severe levels, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 3:06 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 31, 3:06 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
406 PM EDT Wed Aug 31 2016

.SYNOPSIS...
A weak trough moves across the area this evening, followed by a more
significant front Thursday, which will bring a change in airmass.
High pressure will then build in from the upper midwest with cooler
weather conditions for Friday. This weekend may end up wetter than
expected with Tropical Storm Hermine tracking across the Carolinas.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 400 PM EDT Wednesday...

A weak prefrontal trough providing enough convergence over the
mountains to spark a few scattered showers and thunderstorm this
afternoon. Steering flow aloft is westerly and weak, therefore
showers along the Blue Ridge will slowly drift east over the
foothills then fade with sunset before reaching the piedmont.

An upper level trough will dive to the south across the Mid West and
central plain states tonight. The portion of the cold front moving
across the Ohio Valley will creep to the southeast overnight. This
front may be along western slopes of SE WV/SW VA by sunrise
Thursday. The upper level trough will begin to pivot to the east
and over the Tennessee Valley Thursday morning, which will then
push the cold front across the area during the day Thursday. This
frontal passage will be slow to cross the region as a possible
surface low may develop over North Carolina Thursday morning.
Despite winds becoming westerly behind the front, we will maintain
high PoPs even though showers may wane some toward the Blue Ridge
with a second line developing in the vicinity of route 29 eastward
during the afternoon. Instabilities are not very impressive except
over Southside where temperatures could warm into the lower 90s
under mostly clear skies through mid afternoon. Can not rule out a
strong thunderstorm or two late in the day, but the overall
picture for severe is very low.

Overnight lows will remain warm and muggy with lower 60s west to
near 70F over the piedmont. Afternoon highs Thursday will greatly
depend on the timing of the front and associated showers. We have
fairly high confident with temperatures peaking in the mid to upper
80s east of the Blue Ridge. Our confidence is lower across the
mountains with rain entering the west through much of the morning.
Slower timing of the showers will obviously result in warmer
temperatures. For now, we have temperatures warming into the mid and
upper 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...

Upper trof expected to swing southeast through the upper Great Lakes
and into New England Thursday before pushing off the New England
coast on Friday. The big change this forecast period is models are
now leaning toward a slower solution in the tropics which means
the upper trough may or may not pick up T.S. Hermine and progress
things along as fast as previously forecast. As such have trended
the forecast cloudier and wetter for Friday and Saturday,
especially east of the Blue Ridge.

Surface front is still progged to pass just south of the forecast
area Thursday night introducing cooler conditions Friday. However,
it now looks like T.S. Hermine will be slower, with models
trending the center of the system farther northwest with time as
it gains latitude. Please refer to the Tropical Prediction
Center(WWW.NHC.NOAA.GOV) for the latest information.

With models now hinting the system may take more of an inland
track, this suggests, at the very least, more cloud cover across
the entire forecast area to start off the Holiday weekend in
addition to the threat for rain east of the Blue Ridge, highest
pops from Danville to the coast.

Temperatures will take a tumble with the frontal passage Thursday
night, and pending cloud cover Friday into Saturday, may remain
cool until the sun returns later in the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

An upper level ridge of high pressure is forecast to build across
the eastern US early next week. Initially temperatures will start
off near normal Sunday and Monday, then inch upward a degree or
two each day with above normal readings anticipated by mid week.

Once the tropical low clears the region this weekend, anticipating
a dry forecast per building heights and subsidence. Forecast
confidence does remain low through Sunday however, due to model
spread with respect to speed and track of the tropical low.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 723 AM EDT Wednesday...

Models highlighting best support for storms along the Blue Ridge
south of Roanoke this afternoon moving east this evening over the
foothills. Pulse storms this afternoon and evening will remain
isolated to scattered. Therefore will keep VCSH in at KBCB/KROA
and late in the day at KLYH.

As we head into the night storms fade leaving behind VFR. Fog
should form again but with frontal boundary moving toward WV it
may not be as dense at LWB with mid deck arriving.

Extended aviation discussion...

A strong front in terms of airmass change will move into the
region Thursday with a better chance for MVFR/IFR
showers/thunderstorms, followed by cooler and drier air for Friday
into Sunday. Most of the period looks VFR at this point, outside
of the usual late night/early morning fog/low clouds.

However, we will need to keep an eye on the Gulf as a tropical
disturbance tracks across the SE corner of the US. If this storm
remains inland across NC, rain chances and low flight restrictions
will increase Friday night into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Aug 31, 3:09 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED AUG 31 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-012015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
409 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
409 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 4:06 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED AUG 31 2016

VAZ014-022-033-312130-
MONTGOMERY-ROANOKE-FRANKLIN-
506 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE...NORTHWESTERN FRANKLIN...AND EAST CENTRAL MONTGOMERY
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENVAR...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
BENT MOUNTAIN...
SHAWSVILLE...
AND ELLISTON-LAFAYETTE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3737 7999 3714 7986 3712 8012 3712 8014
      3711 8024 3726 8029
TIME...MOT...LOC 2105Z 242DEG 17KT 3724 8015

JR

The radar

The Roanoke radar (KFCX), 26 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roanoke

When
August 31, 4:13 PM EST
Where
Roanoke County, 0.69 mi N of Singer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.240, -80.170

Thunderstorm Wind, Franklin

When
August 31, 4:54 PM EST
Where
Franklin County, 1.3 mi ESE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
37.210, -79.800

Thunderstorm winds downed large tree limbs. Damage values estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657156, 657157.